Florida, 2023

Damaging Wind in Florida, July 13, 2023

July 13, 2023 · NWS MFL · 1 event in 1 county or zone

Shortwave troughs crossing the region, and cooler temperatures aloft, led to the ideal environment for an active afternoon and evening on July 13th with widespread showers and thunderstorms. Ample diurnal heating increased instability across the region which led to numerous thunderstorms with the primary hazard of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Shortwave troughs crossing the region, and cooler temperatures aloft, led to the ideal environment for an active afternoon and evening on July 13th with widespread showers and thunderstorms. Ample diurnal heating increased instability across the region which led to numerous thunderstorms with the primary hazard of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 13, 6:24 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 13, 6:24 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
724 PM EDT Thu Jul 13 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 704 PM EDT Thu Jul 13 2023

Lingering storms in Broward and Palm Beach counties are beginning
to diminsh and should end in the next 1-2 hours. Clearing will
take place overnight with calmer weather in place. Another round
of showers and storms will re-develop tomorrow around a similar
time in the afternoon and evening. Temperatures will stay hot
again in the low to mid 90s with heat indices around the 105-110.

&&

.SHORT TERM...
(Rest of today through Friday)
Issued at 312 PM EDT Thu Jul 13 2023

High pressure will move northward from the Gulf of Mexico into
the Southern Gulf coast states extending eastward across Northern
Florida. At the same time, the northern portion of a tropical wave
over the Central Caribbean sea will break off and move west
northwest and into the Bahamas. This will allow for the wind flow
to remain light from the southeast over South Florida keeping the
tropical moisture in place leading to scattered to numerous
showers and thunderstorms this afternoon and again Friday
afternoon along the sea breezes while moving slowly inland.

Highs will continue to warm up into the mid 90s over the metro areas
to the upper 90s over the interior areas this afternoon with dew
points remaining in the mid to upper 70s. This will keep the heat
indices in the 105 to 110 degree range with isolated areas
possibly getting up to around 113 degrees especially over the
interior areas.

Highs on Friday will be a little bit cooler than compare to this
afternoon with lower to mid 90s due to more cloud cover and storm
coverage. However, the dew points will be a little bit higher in the
upper 70s to near 80. This will keep the heat indices in the 105 to
110 range on Friday.

Lows tonight will also only get down to around 80 over metro areas
to mid to upper 70s over the interior areas. With the dew points
still in the mid to upper 70s, the heat indices over the metro areas
will remain mostly in the 90s during the overnight hours.

Therefore, the Heat Advisory will remain in place over South Florida
through Friday evening for all of South Florida.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 312 PM EDT Thu Jul 13 2023

On Friday, a tropical wave currently located over the eastern
Caribbean Sea will progress west- northwestward, potentially
reaching the Straits of Florida and Keys by Saturday. This system
will introduce ample moisture (PW values around 2.0"), leading to
increased shower and thunderstorm coverage during the Friday-
Saturday night timeframe. The sea breeze will play a significant
role, triggering afternoon convection along boundaries, with
showers and storms becoming more numerous across the interior and
western portions of South Florida due to southeasterly summertime
flow. Heavy downpours, gusty winds, and frequent lightning will be
the primary concerns associated with these storms over the
weekend.

As we move into Sunday through Tuesday, a surface anticyclone will
potentially strengthen over the western North Atlantic, causing the
associated ridge to shift north into our CWA. This could result in
the intensification of southeast breezes, which may slightly
alleviate the abnormally oppressive heat, especially in areas
experiencing storminess. However, these outcomes are still uncertain
and will be closely monitored. In the meantime, it is advised for
residents and visitors in South Florida to stay cool and hydrated as
hot and humid conditions persist. Afternoon highs are expected to
range from the low 90s along the coast to the mid 90s inland, with
heat index values reaching as high as 105 to 110 degrees. If these
trends continue,  Heat Advisories may need to be extended into early
next week for portions of South Florida.

In summary, South Florida can expect unsettled weather with
increased shower and thunderstorm activity during the afternoons and
evenings throughout the forecast period. The combination of hot
temperatures, high humidity, and the potential for heavy downpours
warrants caution and heat safety measures.

&&

.AVIATION...
(00Z TAFS)
Issued at 704 PM EDT Thu Jul 13 2023

VCTS extended for one extra hour this evening until 01Z for
terminals in Broward and Palm Beach counties due to lingering
storms in the area. After that, clearing conditions take place
overnight. Showers and storms expected to re-develop tomorrow
afternoon and evening after 18Z. Brief restrictions will be
possible with storms.

&&

.MARINE...
Issued at 312 PM EDT Thu Jul 13 2023

The winds will remain out of the southeast tonight through Friday
night before swinging to a south southwest direction for this
weekend. The wind speeds will remain at 10 knots or less through
this weekend. This will keep the seas at 2 feet or less in both the
Atlantic and Gulf waters of South Florida through this weekend.
Therefore, boating conditions looks good through this weekend
outside of any showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  93  80  93 /  40  60  40  70
West Kendall     78  93  79  94 /  40  70  50  70
Opa-Locka        79  94  79  93 /  40  70  40  70
Homestead        78  92  79  92 /  40  60  50  70
Fort Lauderdale  80  92  79  91 /  40  60  40  70
N Ft Lauderdale  79  93  80  93 /  40  60  40  70
Pembroke Pines   79  93  79  93 /  40  70  40  70
West Palm Beach  78  93  79  93 /  40  70  30  80
Boca Raton       79  92  79  94 /  40  60  40  70
Naples           78  92  80  94 /  60  70  60  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT Sunday for FLZ063-066>075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...BNB
LONG TERM....CMP
AVIATION...Redman
Hazardous weather outlook, Jul 13, 2:55 PM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
355 PM EDT Thu Jul 13 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
142000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
355 PM EDT Thu Jul 13 2023

...Heat Advisory Continues Across all of South Florida...
...Scattered to Numerous Thunderstorms This Afternoon...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Heat: A Heat Advisory remains in effect for all of South Florida
through this evening. Peak heat index values of 105 to 110 degrees
over the metro areas to 108 to 112 over the interior areas.

Thunderstorms: Scattered to numerous showers and thunderstorms will
develop across portions of South Florida this afternoon and evening.
Biggest hazards with these will be heavy downpours, gusty winds and
frequent cloud to ground lightning. The most likely chances of
rainfall will be over Interior South Florida.

Winds: A few winds gusts in excess of 50 mph will be possible with
stronger storms especially over the interior areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will remain high throughout the rest of the
week and into the upcoming weekend. These values will range
between 105 and 110 each afternoon and early evening with some
localized areas having heat indices exceed 110 degrees.

The chances of showers and thunderstorms will remain elevated through
the rest of the week and into the upcoming weekend. A few of the
thunderstorms could become strong and they could contain gusty winds
and heavy downpours especially over the interior sections.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Local storm report, Jul 13, 4:08 PM EST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
508 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Gst     7 W Clewiston           26.73N 81.05W
07/13/2023  M51 MPH          Hendry             FL   AWOS

            AWOS station K2IS 7 SSE Moore Haven reports
            a wind gust of 51 mph in a strong
            thunderstorm.

&&

CMP
Special weather statement, Jul 13, 4:22 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Miami FL
522 PM EDT Thu Jul 13 2023

FLZ063-066-070-132145-
Hendry FL-Inland Collier County FL-Glades FL-
522 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Hendry
County through 545 PM EDT...

At 521 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles northwest of Devils Garden, or 8 miles
west of Montura, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montura and Devils Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2671 8134 2679 8116 2664 8092 2646 8127
      2661 8131
TIME...MOT...LOC 2121Z 335DEG 10KT 2668 8122

LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CP/SB
Special weather statement, Jul 13, 4:29 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Miami FL
529 PM EDT Thu Jul 13 2023

FLZ066-067-070-071-132200-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
529 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of east central
Collier, southeastern Hendry, northern Broward and southwestern Palm
Beach Counties through 600 PM EDT...

At 529 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Rotenberger Wildlife Refuge, or 24 miles south of Lake Harbor, moving
southeast at 15 mph.

HAZARD...Funnel clouds and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miccosukee Indian Reservation, Holey Land Wildlife Refuge, Big
Cypress Seminole Reservation, Miccosukee Service Plaza and
Rotenberger Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2641 8103 2653 8081 2630 8058 2611 8092
TIME...MOT...LOC 2129Z 324DEG 14KT 2634 8084

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Jul 13, 4:50 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Miami FL
550 PM EDT Thu Jul 13 2023

FLZ067-071-132215-
Inland Broward County FL-Inland Palm Beach County FL-
550 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northern Broward and
southwestern Palm Beach Counties through 615 PM EDT...

At 550 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Holey Land Wildlife Refuge, or 17 miles
south of South Bay. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holey Land Wildlife Refuge, Rotenberger Wildlife Refuge and
Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2654 8063 2642 8033 2628 8036 2625 8070
      2633 8084 2643 8087
TIME...MOT...LOC 2150Z 044DEG 2KT 2643 8065

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Jul 13, 5:13 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Miami FL
613 PM EDT Thu Jul 13 2023

FLZ067-071-072-132300-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-
613 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of north central
Broward and south central Palm Beach Counties through 700 PM EDT...

At 613 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 11 miles southwest of Loxahatchee NWR, or 17
miles northwest of Coral Springs, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coral Springs, Wellington, Parkland, Loxahatchee NWR, Godfrey Road
and Ramblewood East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2626 8061 2651 8068 2664 8027 2628 8022
TIME...MOT...LOC 2213Z 249DEG 6KT 2641 8049

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CWC
Special weather statement, Jul 13, 6:32 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Miami FL
732 PM EDT Thu Jul 13 2023

FLZ067-068-168-140000-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
732 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 800 PM EDT...

At 732 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Royal Palm Estates, or near West Palm
Beach, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Palm Beach, Boynton Beach, Wellington, Jupiter, Palm Beach
Gardens, Lake Worth, Riviera Beach, Palm Beach, Tequesta, Juno Beach,
Ocean Ridge, Greenacres, Royal Palm Beach, Palm Springs, North Palm
Beach, Lantana, Lake Park, Atlantis, Haverhill and Cloud Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2651 8003 2652 8011 2659 8031 2696 8029
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 2332Z 279DEG 8KT 2668 8013

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SB

The radar

The Miami radar (KAMX), 123 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
July 13, 6:42 PM EST
Where
Palm Beach County, 1.23 mi E of Haverhill
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
26.680, -80.100

ASOS Station KPBI at West Palm Beach International Airport measured a wind gust of 58 knots / 67 mph as a severe thunderstorm moved through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118997.